Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Mar 10, 2021, 8:46 PM CST for Anderson County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 10, 2021, 8:46 PM CST (02:46 UTC)
- Expired
- Mar 10, 2021, 9:15 PM CST
- In force
- 29 min
- Issued by
- NWS Topeka, KS
County Anderson County, KS
The radar
The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2945 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
625
WWUS83 KTOP 110246
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
846 PM CST Wed Mar 10 2021
KSZ058-059-110315-
Coffey-Anderson-
846 PM CST Wed Mar 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR ANDERSON AND SOUTHERN COFFEY
COUNTIES UNTIL 915 PM CST...
At 846 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Parker to 6 miles southeast of Gridley.
Movement was southeast at 30 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Garnett, Burlington, Colony, Greeley, Westphalia, Harris and Le Roy.
LAT...LON 3813 9587 3839 9533 3839 9506 3811 9508
3804 9558 3804 9586
TIME...MOT...LOC 0246Z 330DEG 27KT 3832 9500 3801 9582
$$
TeefeyWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Mar 10, 5:33 PM CST, 3 hours 13 minutes earlier.
Area forecast discussion, Mar 10, 5:33 PM CST, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Topeka KS 533 PM CST Wed Mar 10 2021 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 354 PM CST Wed Mar 10 2021 Active day continues across the area, with fire weather conditions across north-central Kansas and evening thunderstorm potential across east-central Kansas. Currently, a 997 mb is lifting north across Iowa with a trailing cold front that is just beginning to enter north-central Kansas. Also south of the low, the dryline has moved eastward over the day and is currently located along a Marshall to Dickinson County line. Dewpoints ahead of the dryline have risen into the 50s, helping a corridor of instability and daytime cumulus develop. A narrow wedge of very dry air has spread eastward behind the dryline and ahead of the cold front, resulting in very favorable conditions for fire spread in this area. See the fire weather section for more details on this. A key factor in these fire weather conditions are the very strong south to southwest winds ahead of the cold front, a result of the tight pressure gradient and deep boundary layer mixing. Sustained winds in many spots have reached 30 mph, with gusts to around 50 mph. Winds will weaken over the evening as the core of the strong LLJ shifts eastward and the boundary layer cools. As the evening progresses, the cold front and dryline should merge from northeast to southwest. This should provide the necessary forcing to overcome any low-level capping, and thunderstorms should develop by around 01z to 03z, generally along and to the southeast of the Kansas Turnpike. After initial development, storms should continue to develop to the southwest along the intersection of the boundaries, with individual storms moving to the ENE. With convection likely being slightly undercut by the more progressive motion of the front, the main severe threat with this activity still look to be hail up to or slightly larger than 1". Some strong winds may also be possible, depending on how surface-based the convection along the front is. With this regard, the 0z Topeka sounding will be quite helpful in depicting the environment along the front. Finally, some heavy rain is possible within the thunderstorms, with local amounts of up to 1" possible where any brief training occurs. However given the more progressive nature of the front and the recent dry conditions, not expecting any flooding issues. The front should continue to push off to the southeast by early morning tomorrow, with only a few lingering showers across far southeast portions of the forecast area by sunrise. Cooler temperatures will move in behind the front, falling to 30s and low 40s region-wide. Tomorrow looks to be a beautiful and much quieter day across the area, with sunny post-frontal skies helping temperatures warm up to around 60 by the afternoon. Winds will be much lighter than today, from the north at around 10 mph. The brief break will not last long though, as the next shortwave impulse approaches Friday within the strong southwest flow aloft. Our old frontal boundary from today will remain south of us, so Friday looks to remain cool and cloudy. Showers and a few thunderstorms, given weak elevated instability north of the front, will spread northeastward during the day. Widespread rainfall appears likely, especially south of I-70. Southern parts of the area may receive around an inch of rain, which will be quite welcome given the recent dry conditions. The main upper low will approach over the weekend, with a lee cyclone developing over the High Plains and moving northeastward towards the area. This will result in another round of moderate to heavy rain across the entire region, likely 1-3" for most. Not expecting any severe weather at the moment, but a few thunderstorms could be possible depending on the track of the surface low and upper low. Any convection could locally enhance rainfall amounts. Fortunately we have been dry over the past two months, but given the multiple rounds of rain, slow movement of the system, and PWAT values near the historical maximum for this time of year, will keep an eye on this period for some minor flooding potential. Weekend temperatures should stay near average for this time of year, with slightly cooler temperatures likely for early next week behind the departing system. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 527 PM CST Wed Mar 10 2021 VFR prevails this period so TAFS are once again wind driven. The first of two boundaries passed over KTOP and KFOE right at issuance time, shifting gusty winds more to the WSW. Gusts will subside after about 02Z at all sites as winds continue to veer to the north by 02Z at KMHK and 04Z at the Topeka area airports with the second boundary. Thunderstorms are currently expected to stay south of KTOP and KFOE so removed mention of VCSH. Radar will be monitored, however, and TAFS amended if necessary. && .FIRE WEATHER... Issued at 354 PM CST Wed Mar 10 2021 Volatile fire conditions continue this afternoon, particularly in a narrow wedge across central and north-central Kansas where multiple fires have quickly spread already. In this area, behind the dryline and ahead of the cold front, RH has fallen into the 10-25% range. Winds are gradually veering from southwest to west as the cold front approaches, and will eventually veer to northwest behind the front this evening. Winds will weaken behind the front this evening as well, with RH rising above 50% after midnight as temperatures cool. Fire weather conditions should drastically decrease by the weekend as the pattern turns cooler and wetter. && .TOP WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM CST this evening for KSZ008>012- 020>024-034>039-054. Wind Advisory until 6 PM CST this evening for KSZ008>012-020>024- 026-034>040-054>056-058-059. && DISCUSSION...Reese AVIATION...Teefey FIRE WEATHER...Reese
Hazardous weather outlook, Mar 10, 3:59 PM CST, 4 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 359 PM CST Wed Mar 10 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-112200- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 359 PM CST Wed Mar 10 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A Wind Advisory is in effect for the entire area through 6 PM. South to southwest winds will be sustained at 20 to 35 mph with gusts up to 50 mph. A Red Flag Warning is in effect for all of north central and northeast Kansas and portions of east central Kansas through 7 PM due to critical fire weather conditions. Thunderstorms will develop between 7 and 9 PM across east-central Kansas along a cold front, moving eastward through the early overnight period. A few of these storms could be strong to severe. Large hail up to around an inch in diameter will be the primary hazard, with a few wind gusts around 60 mph also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Mar 10, 6:33 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
633 PM CST Wed Mar 10 2021
KSZ040-055-056-110100-
Douglas-Franklin-Osage-
633 PM CST Wed Mar 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN...
SOUTHWESTERN DOUGLAS AND CENTRAL OSAGE COUNTIES UNTIL 700 PM CST...
At 632 PM CST, Doppler radar was tracking a strong thunderstorm near
Melvern Lake, moving northeast at 60 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Osage City, Overbrook, Lyndon, Centropolis, Pomona, Quenemo, Melvern,
Olivet, Globe, Melvern Lake and Pomona Lake.
LAT...LON 3868 9525 3843 9582 3843 9584 3856 9593
3884 9546
TIME...MOT...LOC 0032Z 239DEG 52KT 3852 9582
TeefeySpecial weather statement, Mar 10, 6:51 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
651 PM CST Wed Mar 10 2021
KSZ054-058-110115-
Coffey-Lyon-
651 PM CST Wed Mar 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COFFEY AND SOUTHERN
LYON COUNTIES UNTIL 715 PM CST...
At 651 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles west of Madison, moving northeast at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lebo, Olpe, Hartford and Neosho Rapids.
This includes Interstate 35 between mile markers 134 and 146.
LAT...LON 3817 9636 3819 9636 3851 9602 3847 9595
3843 9595 3843 9590 3832 9572 3817 9596
TIME...MOT...LOC 0051Z 229DEG 50KT 3810 9633
TeefeySpecial weather statement, Mar 10, 7:24 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Topeka KS
724 PM CST Wed Mar 10 2021
KSZ040-056-110200-
Douglas-Franklin-
724 PM CST Wed Mar 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN AND
SOUTHEASTERN DOUGLAS COUNTIES UNTIL 800 PM CST...
At 724 PM CST, Doppler radar was tracking a strong thunderstorm near
Baldwin City, moving northeast at 55 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ottawa, Baldwin City, Wellsville, Centropolis and Vinland.
This includes Interstate 35 between mile markers 188 and 198.
LAT...LON 3870 9506 3869 9507 3860 9529 3870 9538
3894 9506
TIME...MOT...LOC 0124Z 237DEG 55KT 3873 9517
TeefeySpecial weather statement, Mar 10, 7:43 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Topeka KS
743 PM CST Wed Mar 10 2021
KSZ055-056-058-059-110215-
Coffey-Franklin-Osage-Anderson-
743 PM CST Wed Mar 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...NORTHERN ANDERSON...
SOUTHEASTERN OSAGE AND NORTHEASTERN COFFEY COUNTIES UNTIL 815 PM
CST...
...Severe Thunderstorm Warning continues for central and southwest
Coffey County until 8:00 PM.
At 741 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Wellsville to 6 miles
south of Waverly. Movement was east at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Ottawa, Garnett, Wellsville, Waverly, Richmond, Williamsburg,
Greeley, Princeton, Lane, Rantoul, Westphalia and Harris.
This includes Interstate 35 between mile markers 163 and 198.
LAT...LON 3869 9507 3833 9507 3816 9549 3840 9569
3873 9509 3871 9506 3870 9506
TIME...MOT...LOC 0141Z 281DEG 43KT 3866 9499 3831 9556
TeefeyLocal storm report, Mar 10, 8:44 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
844 PM CST WED MAR 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM TSTM WND GST 1 SW GARNETT 38.28N 95.25W
03/10/2021 E60 MPH ANDERSON KS PUBLIC
&&
STSpecial weather statement, Mar 10, 8:46 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
846 PM CST Wed Mar 10 2021
KSZ058-059-110315-
Coffey-Anderson-
846 PM CST Wed Mar 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR ANDERSON AND SOUTHERN COFFEY
COUNTIES UNTIL 915 PM CST...
At 846 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Parker to 6 miles southeast of Gridley.
Movement was southeast at 30 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Garnett, Burlington, Colony, Greeley, Westphalia, Harris and Le Roy.
LAT...LON 3813 9587 3839 9533 3839 9506 3811 9508
3804 9558 3804 9586
TIME...MOT...LOC 0246Z 330DEG 27KT 3832 9500 3801 9582
TeefeyThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 6:19 PM CST | Special Weather Statement | TOP | Franklin | 26 min |
| Mar 10, 6:33 PM CST | Special Weather Statement | TOP | Osage | 27 min |
| Mar 10, 6:51 PM CST | Special Weather Statement | TOP | Lyon | 24 min |
| Mar 10, 6:59 PM CST | Severe Thunderstorm Warning | TOP | Coffey, Franklin, Lyon, Osage | 46 min |
| Mar 10, 7:24 PM CST | Special Weather Statement | TOP | Douglas | 36 min |
| Mar 10, 7:32 PM CST | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 28 min |
| Mar 10, 7:43 PM CST | Special Weather Statement | TOP | Franklin | 32 min |
| Mar 10, 7:59 PM CST | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 46 min |
| Mar 11, 3:58 AM CST | Flood Watch | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 3 days |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.